Lesson 6 of 6 · 4 min (video + reading)
Overdose, the recovery position and doing this on the job
What to do for a suspected opioid overdose, how to care for someone who is breathing but not awake, and what this means on a security post.
Video lessons don't replace hands-on training. Practice these skills in a supervised class with a qualified instructor before you rely on them at work.
Video watched
Suspected opioid overdose
Signs include very slow or no breathing, gasping or gurgling, not waking up, pinpoint pupils, and blue or gray lips or skin. If you aren't sure, the CDC says to treat it like an overdose.
- Not breathing normally: call 911 and start CPR. The guidelines say CPR with breaths if you can. Use an AED when it arrives.
- Naloxone (often sold as a nasal spray) reverses an opioid overdose and can be given by anyone. It is sold over the counter in every state. Give it if you have it, but never delay or stop CPR or the 911 call to give it.
- Naloxone won't harm someone who isn't on opioids. A second dose may be needed, and breathing can slow again as it wears off, so stay with them and make sure EMS takes over.
Breathing but not awake: the recovery position
If the person is breathing normally but not fully awake, and you don't suspect a neck or back injury, roll them onto their side into the recovery position. It helps keep the airway clear if they vomit.
- Keep watching their breathing. The first aid guidelines warn that a person on their side can stop breathing without anyone noticing. If breathing stops or turns to gasps, roll them onto their back and start CPR.
- If you suspect a neck, back or hip injury, leave them as you found them unless the area is unsafe.
- Keep them from getting cold or overheated, talk to them, and stay until trained help takes over.
On a security post
- Know before you need it. Find the nearest AED and first aid kit at every post, and read your post orders on medical emergencies.
- Direct the scene. Point at people by name or description: one calls 911, one gets the AED, one meets the ambulance at the door and holds the elevator.
- Hand off clearly. Tell EMS what happened, when, what you did, and whether the AED gave a shock.
- Write it up. Report the facts, times and who was there, as your employer requires.
- Get trained. Many security jobs require a current CPR card from a hands-on class. This course doesn't count toward it.
Good Samaritan laws. Every state has one, but what each covers varies. They generally protect people who help in good faith, without pay, and without gross negligence. Whether they cover someone helping as part of a paid job depends on the state and the employer. This is not legal advice: check your state's law and your employer's policy.
Key points
- Suspected overdose, not breathing normally: 911, CPR (with breaths if you can), AED.
- Give naloxone if you have it, but never delay CPR or the 911 call for it.
- Breathing but not awake, no neck or back injury: recovery position, and keep watching.
- On post: know where the AED is, direct helpers, hand off to EMS, write the report.
Picture it
An apartment building stairwell. On rounds you find a man slumped on the landing. He won't wake up, his lips are gray and his breathing is slow, then stops.
You call 911 on speaker and start CPR. A resident brings the naloxone kit from the lobby wall. You tell her to spray it in his nose while you keep compressions going. When EMS arrives, you tell them what you found, the time, and that naloxone was given.
Resources
- CDC: Lifesaving naloxone
What naloxone is, how it reverses an opioid overdose, and where to get it.
- AHA and Red Cross: 2024 Guidelines for First Aid
The joint first aid guidelines behind the recovery position and staying with the person.
- American Heart Association: Find a CPR class
Find an in-person or blended Heartsaver CPR AED class that ends with a skills check and a CPR card.
- American Red Cross: Take a Class
Find in-person and blended CPR, AED and first aid classes near you.